Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 207, NWS Sioux Falls, SD

June 25, 20225 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2022, 3:38 AM CDT for 5 counties in South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2022, 3:38 AM CDT (08:38 UTC)
Expired
Jun 25, 2022, 4:30 AM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD, Yankton County, SD

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:06 AM CDTHAIL 15 Sw Irene, SDSOCIAL MEDIA REPORT OF HEAVY RAIN (1.5 INCHES) AND QUARTER HAIL. MINOR CROP DAMAGE, ESTIMATED WINDS TO BE 60 MPH. TIME ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS53 KFSD 250838
SVRFSD
SDC027-083-125-127-135-250930-
/O.NEW.KFSD.SV.W.0207.220625T0838Z-220625T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
338 AM CDT Sat Jun 25 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Clay County in southeastern South Dakota...
  Southwestern Lincoln County in southeastern South Dakota...
  Northern Yankton County in southeastern South Dakota...
  Southern Turner County in southeastern South Dakota...
  Northwestern Union County in southeastern South Dakota...

* Until 430 AM CDT.

* At 338 AM CDT, a severe thunderstorm was located near Utica, or 11
  miles north of Yankton, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mayfield around 345 AM CDT.
  Irene and Volin around 355 AM CDT.

Other locations in the path of this severe thunderstorm include
Wakonda, Viborg, Centerville, Beresford and Union Grove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 9754 4313 9757 4328 9677 4293 9677
TIME...MOT...LOC 0838Z 260DEG 40KT 4305 9743 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

APT
3 follow-up statements
346 
WWUS53 KFSD 250905
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
405 AM CDT Sat Jun 25 2022

SDC027-083-125-127-135-250930-
/O.CON.KFSD.SV.W.0207.000000T0000Z-220625T0930Z/
Clay SD-Lincoln SD-Yankton SD-Turner SD-Union SD-
405 AM CDT Sat Jun 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHERN CLAY...SOUTHWESTERN LINCOLN...NORTHEASTERN YANKTON...
SOUTHEASTERN TURNER AND NORTHWESTERN UNION COUNTIES...

At 405 AM CDT, a severe thunderstorm was located over Irene, or 16
miles northeast of Yankton, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Wakonda, Viborg, Centerville, Union Grove State Park and 
  Beresford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 9737 4312 9741 4328 9677 4293 9677
TIME...MOT...LOC 0905Z 260DEG 30KT 4306 9717 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

APT
422 
WWUS53 KFSD 250922
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
422 AM CDT Sat Jun 25 2022

SDC135-250931-
/O.CAN.KFSD.SV.W.0207.000000T0000Z-220625T0930Z/
Yankton SD-
422 AM CDT Sat Jun 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YANKTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4294 9713 4319 9713 4328 9677 4293 9677
TIME...MOT...LOC 0921Z 260DEG 40KT 4309 9692 

$$

SDC027-083-125-127-250930-
/O.CON.KFSD.SV.W.0207.000000T0000Z-220625T0930Z/
Clay SD-Lincoln SD-Turner SD-Union SD-
422 AM CDT Sat Jun 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHERN CLAY...SOUTHWESTERN LINCOLN...SOUTHEASTERN TURNER AND
NORTHWESTERN UNION COUNTIES...

At 421 AM CDT, a severe thunderstorm was located over Centerville, or
near Beresford, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Beresford, Centerville, Viborg, Wakonda and Union Grove State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 9713 4319 9713 4328 9677 4293 9677
TIME...MOT...LOC 0921Z 260DEG 40KT 4309 9692 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

APT
315 
WWUS53 KFSD 250929
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
429 AM CDT Sat Jun 25 2022

SDC027-083-125-127-250939-
/O.EXP.KFSD.SV.W.0207.000000T0000Z-220625T0930Z/
Clay SD-Lincoln SD-Turner SD-Union SD-
429 AM CDT Sat Jun 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY...SOUTHWESTERN
LINCOLN...SOUTHEASTERN TURNER AND NORTHWESTERN UNION COUNTIES WILL
EXPIRE AT 430 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4294 9713 4319 9713 4328 9677 4293 9677
TIME...MOT...LOC 0929Z 260DEG 40KT 4310 9687 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:02 AM CDT, 36 minutes earlier.

Area forecast discussion, Jun 25, 3:02 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
302 AM CDT Sat Jun 25 2022

.SHORT TERM...(Today and Tonight)
Issued at 301 AM CDT Sat Jun 25 2022

The wave that brought thunderstorms to parts of far southeast SD,
northeast NE and northwest IA will exit quickly this morning, taking
the chances for showers and storms with it. Some heavy rainfall
will be possible in northwest IA through about sunrise. Behind
this wave a cool front will bring cooler air and quickly
stabilize the air mass through the day with gusty northwest winds
and much drier air filtering in. Expect gusts of 30 to 35 mph at
times today with highs generally in upper 70s to lower 80s. Some
highs slightly higher in parts of northwest IA.

The main and fairly strong upper level wave across will deepen and
swing east this evening into tonight across southern Canada, which
will drop a secondary surge of cooler and drier air. This will keep
winds a bit elevated through the night, maybe a lull in the evening
and early overnight ahead of the surge of CAA. Early Sunday morning
may feel a bit chilly with temperatures in the mid to upper 50s and
winds gusting to around 20 mph.

.LONG TERM...(Sunday through Friday)
Issued at 301 AM CDT Sat Jun 25 2022

Sunday will be a few degrees cooler than Saturday as this
secondary surge of cooler air spreads across the area. With
abundant sunshine temperatures will still be very mild with highs
in the mid and upper 70s. Winds once again will gust to about 20
to 30 mph.

Sunday night into Monday will see surface high pressure move across
the area so leaned on cooler guidance for Monday morning lows,
generally lower to mid 50s. Mid level temperatures warm as south to
southwest winds increase on Monday, so expecting temperatures at the
surface to respond. Highs generally mid to upper 80s, a touch cooler
in southwest MN.

Monday night into Tuesday will see a wave drop southeast through
North Dakota into Minnesota. While the shear would support some
organized updrafts we may not actually see any updrafts as the
instability is very weak. So for now not planning on any activity
with this wave.

Tuesday night into Wednesday will see a quick short wave ridge move
through with another wave moving through a more westerly flow aloft.
Instability may be a little better with this wave so will have
chances for thunderstorms on Wednesday night.

Beyond this the fast westerly flow makes it difficult to really
pick up on any signals but overall looks like after a very hot day
Wednesday ahead of the wave temperatures will cool to near or below
normal with some continued chances for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1137 PM CDT Fri Jun 24 2022

Areas of thunderstorms will move across the forecast area through
12Z-14Z, bringing a potential for isolated stronger wind gusts,
along with MVFR-IFR ceilings and visibility. MVFR ceilings may
linger behind the storms into the mid-late morning, gradually
lifting/decreasing in coverage as northwest winds increase and
bring drier air into the region by Saturday afternoon. Northwest
wind gusts should reach 25-30kt through the afternoon, with gusts
quickly diminishing toward sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH

In the hours before

Local storm report, Jun 25, 1:24 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     HAIL             BONESTEEL               43.08N 98.95W
06/25/2022  E1.00 INCH       GREGORY            SD   TRAINED SPOTTER

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:21 PM CDTSevere Thunderstorm WarningFSDBrule39 min
Jun 25, 1:08 AM CDTSevere Thunderstorm WarningFSDGregory37 min
Jun 25, 1:33 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory27 min
Jun 25, 2:10 AM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jun 25, 2:53 AM CDTFlash Flood WarningFSDUnion4 hr
Jun 25, 3:05 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.